Clostridium Difficile: A Serious Bacterium

Clostridium difficile

There is an array of antibiotics –Erythromycin, Azythromycin, Ampicillin, Penicillin, Amoxicillin, Methicillin, Doxycycline, Tetracycline, etc… -out there to treat bacterial infections. However, extended or prolonged use of them is very dangerous in that the patient could become infected with this bacterium called Clostridium difficile or C difficile or C diff.

In the intestine, as we all know, we do have our “normal flora” –good bacteria necessary for life sustainment. What the extended or prolonged use of antibiotics does, it destroys these bacteria, making the patient very prone or susceptible to being infected with Clostidrium difficle.

The shell of this bacterium is just as hard as the shell of a crab, making it very hard to kill because antibiotics will have difficulty to penetrate it.

A ruptured inflamed colon

As a result of this bacterium, the patient will develop diarrhea, which, if not stopped urgently, could cause inflammation of the colon or enterocolitis or colitis, which could cause the colon to burst open, rupture or break open. So it is imperative that we stop the diarrhea to prevent further complications. To achieve that, we use right away the combination of two very strong antibiotics –Vancomycin and Flagyl (Metronidazole).

When caring for these patients infected with Clostidrium difficile, it is highly recommended that all necessary measures are used to prevent direct contact with them. In the medical profession, these types of measures are called “contact isolation,” implying the use of a protective gown and gloves because of the contagious nature of the bacterium. Some, those who cannot stand the foul smell of the diarrhea, would even use a regular surgical mask.

Like everything in life, you can use things, but not abuse them. Antibiotics are not candies, so you should not be taking them for fun. While they are good to treat bacterial infections, abusing them could have negative drawbacks on your health. When you are prescribed them, follow thoroughly the instructions given to you.

These drugs are so potent that they must not be sold to people without a prescription issued by a licensed medical professional. By the same token, they must not be sold by people without a state-issued licence authorizing them to sell them. That explains the reason as to why I am so against the anarchic way these street vendors in Haiti are allowed to sell these drugs to anybody having money to buy. This is unacceptable, and it becomes a public health hazard, which the authorities MUST stop by any necessary means. I do understand everybody is trying to make a living, but you cannot be doing your hustling at the expense of other people’s lives.  So needless to say that the health of the population is in great danger.

Advertisements

6 comments on “Clostridium Difficile: A Serious Bacterium

  1. This is very important because we have alot of women in the Haitian community who feels like they should take antibiotic ” ampicilin 500 or tetracyclin” for everything. They are increasing their risks of becoming resistant.

  2. It’s unfortunate that in our culture so many are uneducated on health issues as important as this one. This problem is not just in Haiti, every Haitian owned store you walk into here in the US is also a pharmacy …with the clerk or owner as the pharmacist selling antibiotics, and many other prescription drugs to folks illegally. Our people are not educated on these super bugs that results from the abuse of antibiotics. However in other to protect the uneducated, the habitual offenders of the law must be dealt with.

  3. Yes health in Hait is in great danger as you said. If the people in charge in the Health Departement do not take measures to stop the anarchic circulation of certain drugs, a lot of people in the haitian population will die by taking them without a prescription. They swallow their “gren” as they say like chiken swallow corn. Measures should be taken by the State.

  4. Clostridium difficile (C. difficile) is a bacterium that causes diarrhea and more serious intestinal conditions such as colitis. Symptoms include:
    Watery diarrhea (at least three bowel movements per day for two or more days) fever, loss of appetite, nausea, abdominal pain or tenderness. People in good health usually don’t get C. difficile disease. You might get the disease if you have an illness that requires prolonged use of antibiotics. Increasingly, the disease can also be spread in the hospital. The elderly are also at risk. Treatment is with antibiotics.

  5. I suffered with this disease. I was so sick I thought I was going to die. I relapsed and battled it for 5 months. I was hospitalized because i was so dehydrated and my blood pressure dropped dangerously low. Once I tested negative for C. Diff., it was a year before I felt normal again. Please, if you do not need an antibiotic don’t take it. If you absolutely have to have an antibiotic make sure to take pro-biotics.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s